TL;DR
Get workout gear delivered free with Prime
- Fast, free delivery on millions of items
- Prime Video, Amazon Music and more included
- Member-only deals all year
A 50-year-old woman taking lithium developed tremor, slurred speech and blurred vision three weeks after starting tirzepatide, according to a case report. Her lithium level rose from 0.7 to 1.2 mmol/L, and symptoms subsided after her lithium dose was reduced. The case adds to a small number of reports but cannot establish that tirzepatide caused the increase.
A 50-year-old woman taking lithium for bipolar disorder developed hand tremor, slurred speech and blurred vision three weeks after starting the weight-management drug tirzepatide, according to a case report published in the Journal of Clinical Psychopharmacology. Her measured lithium level rose from 0.7 to 1.2 mmol/L; the symptoms subsided after her lithium dose was lowered. The report suggests a possible interaction, but a single case cannot prove tirzepatide caused the change.
The patient had been taking lithium without reported adverse effects, and a prior test showed normal kidney function and a lithium level of 0.7 mmol/L. She then began a weekly 2.5-mg tirzepatide dose. At a psychiatric appointment three weeks later, she reported that the new symptoms had been present for two days. A blood test the following day found a trough lithium level of 1.2 mmol/L, the report says.
She had not changed her lithium dose or how she took it and had not started other medications in the intervening period. She did report smaller meals, earlier fullness and bloating after starting tirzepatide. Her clinicians advised reducing lithium from 900 mg nightly to 450 mg nightly; her symptoms soon subsided. Seventeen days later, her trough level was 0.4 mmol/L. She had lost five pounds during three weeks on tirzepatide and, after discussing the apparent risk with her doctor, chose not to restart it. Her lithium was gradually titrated back to 900 mg nightly.
Jay Davis, MD, of the University of Colorado Anschutz Medical Campus, and colleagues described the case as the fourth reported case of tirzepatide-associated lithium toxicity. They said the suspected interaction is not well understood. The report does not establish that the eating changes caused the lithium rise, nor does it show how often such an event occurs among people taking both drugs.
Monitoring When Both Drugs Are Used
The report matters because lithium levels can rise to a harmful range, while tirzepatide and related incretin medicines may be prescribed to people who also take psychiatric medication. The authors note that lithium remains a cornerstone treatment for bipolar disorder, and that incretin medicines may benefit people with bipolar disorder who also have obesity or type 2 diabetes. The case is a reason to take possible interactions seriously, not evidence that the two treatments must never be combined.
Jorge Almeida, MD, PhD, director of the bipolar disorder center at the University of Texas at Austin, who was not involved in the report, advised early monitoring rather than automatic avoidance. He told MedPage Today that clinicians could check lithium levels and kidney function within the first few weeks after an incretin medicine is started, and again after medication dose changes. People taking lithium should know possible toxicity symptoms and contact their prescriber if they develop them. They should not stop either medicine on their own.
Products Worth Considering

OMRON Complete 2-in-1 Upper Arm Blood Pressure Monitor with EKG

OMRON VIVA 360+ Body Composition Monitor and Smart Scale

Withings Sleep Under-Mattress Sleep Tracking Pad
As an affiliate, we earn on qualifying purchases.
How the Case Developed
The patient’s lithium had been increased over several weeks, from an initial extended-release dose of 300 mg to 900 mg nightly. After the dose was consolidated, a primary-care visit found a lithium level of 0.7 mmol/L and normal kidney function and electrolytes. The report says she described improved mood stability without adverse effects before tirzepatide was prescribed for chronic weight management.
Davis told MedPage Today that reduced oral intake is a favored possible explanation: changes in eating or drinking could affect how much lithium the body reabsorbs. That is a proposed mechanism, not a finding established by this patient’s case. Almeida said the report adds to a small but growing set of cases in which lithium levels rose after these medicines were started, including reports involving patients with normal kidney function. Case reports can identify a concern for clinicians to investigate, but cannot determine its frequency or prove cause and effect.
“The favored mechanism for this medication interaction – increased fractional reabsorption due to decreased oral intake – raises interesting questions about whether and how these medications might be prescribed safely together.”
— Jay Davis, MD, University of Colorado Anschutz Medical Campus, speaking to MedPage Today
What the Case Cannot Establish
The report cannot confirm that tirzepatide caused the lithium level to rise, or identify the precise biological mechanism. The patient’s reduced food intake and earlier satiety were reported after starting treatment, but the case does not establish whether these changes explain the increase. It also does not show how common the interaction may be or whether the same risk applies to every incretin medicine or every patient taking lithium.
The patient’s lithium level fell after her dose was reduced, and her symptoms subsided, but that sequence alone is not proof of causation. The report provides no controlled comparison. Further clinical observations and research would be needed to clarify the risk, which patients may be more susceptible, and the best monitoring schedule.
Prescribers Weigh Monitoring Plans
The report’s authors call for greater awareness of the potential interaction, and Almeida recommends checking lithium levels and kidney function within the first few weeks after starting an incretin medicine and again following dose changes. Patients should discuss medication changes and new symptoms with their prescriber rather than independently stopping treatment. The case report does not set a formal monitoring guideline or specify a universally appropriate testing schedule.
Further reports and research may help establish whether the suspected link is causal and how often it occurs. For now, the confirmed record is limited to a small number of published cases; clinicians and patients must weigh the potential benefits of treatment against an interaction risk that remains uncertain.
Key Questions
What happened in the reported case?
A woman taking lithium for bipolar disorder developed tremor, slurred speech and blurred vision three weeks after starting tirzepatide. Her lithium level rose from 0.7 to 1.2 mmol/L, and her symptoms subsided after her lithium dose was reduced.
Does the case prove tirzepatide interacts with lithium?
No. The timing and symptom improvement after the lithium dose reduction raise concern, but a single case cannot establish cause and effect or show how often an interaction occurs.
Should patients taking lithium avoid tirzepatide?
The report does not establish that everyone taking lithium should avoid tirzepatide. Almeida’s practical advice was early monitoring rather than automatic avoidance. Patients should discuss treatment decisions with their prescriber.
What should someone do if symptoms appear?
Contact the prescribing clinician promptly about new symptoms such as tremor, slurred speech or blurred vision. The report’s expert advised patients to call their prescriber rather than stop either medicine on their own.
Source: medpagetoday.com
